Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2020, 4:04 PM MST for Graham County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2020, 4:04 PM MST (23:04 UTC)
- Expired
- Aug 1, 2020, 4:45 PM MST
- In force
- 41 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Graham County, AZ
The radar
The Phoenix radar (KIWA), 125 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 2821 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
513
WUUS55 KTWC 012304
SVRTWC
AZC009-012345-
/O.NEW.KTWC.SV.W.0022.200801T2304Z-200801T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
404 PM MST Sat Aug 1 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
West central Graham County in southeastern Arizona...
* Until 445 PM MST.
* At 402 PM MST, a severe thunderstorm was located near San Carlos,
or 22 miles east of Globe, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly remote areas of
west central Graham County.
This includes Route 70 between mile markers 273 and 288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3329 11008 3311 11032 3332 11045 3336 11045
3339 11044 3341 11039 3340 11037 3343 11033
TIME...MOT...LOC 2302Z 314DEG 17KT 3335 11036
HAIL...1.00IN
WIND...60MPH
$$
TGD1 follow-up statement
163
WWUS55 KTWC 012333
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
433 PM MST Sat Aug 1 2020
AZC009-012345-
/O.CON.KTWC.SV.W.0022.000000T0000Z-200801T2345Z/
Graham-
433 PM MST Sat Aug 1 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR WEST CENTRAL GRAHAM COUNTY...
At 432 PM MST, a severe thunderstorm was located near San Carlos, or
31 miles east of Globe, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly remote areas of west
central Graham County.
This includes Route 70 between mile markers 273 and 288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3329 11008 3311 11032 3332 11045 3336 11045
3339 11044 3341 11039 3340 11037 3343 11033
TIME...MOT...LOC 2332Z 314DEG 17KT 3325 11024
HAIL...1.00IN
WIND...60MPH
$$
TGDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:05 PM MST, 59 minutes earlier.
Area forecast discussion, Aug 1, 3:05 PM MST, 59 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 305 PM MST Sat Aug 1 2020 .SYNOPSIS...A strong ridge of high pressure will gradually weaken in the coming days, although hotter than normal temperatures will continue through next week. Isolated to scattered thunderstorms will develop each afternoon as well, though Monday and Tuesday look to be a little less active compared to the rest of the week. && .DISCUSSION...The first day of August is a hot one, with temperatures only running a few degrees behind compared to 24 hours ago. For KTUS, this means we've already hit 106. Storms have started to develop across the White Mountains and are moving toward the southwest. Cu are trying to develop along the International border as well, so we'll keep an eye on that area as the next potential spot for development. SPC Mesoanalysis shows pretty stout ML CAPE for much of the CWA at the moment, but we're going to need a little help to erode the last little bit of capping in order for things to get rolling. All that said, with a decent amount of dry air aloft and DCAPE between 1400 and 1800 J/kg, expect some gusty outflows with the stronger storms that develop this afternoon and evening along with some localized areal flooding as storms are struggling to move faster than 10 or 15 mph. When storms do become more scattered, expect the areas of greatest activity to be south to east of Tucson into this evening. As we head into the overnight hours, several Hi-Res models, including the U of A WRF models, have been consistent with bringing showers and thunderstorms through the CWA along an outflow boundary from the east. Not expecting this activity to be severe in any way, but can't rule out a few lightning strikes or elevated wind gusts. Prime time tonight looks to be between about 02/06Z and 02/12Z, with showers decreasing pretty rapidly into the daylight hours Sunday morning, with a focus from Tucson eastward. Depending on how things pan out tonight could greatly influence how Sunday shapes up. If we are worked over, that could shut things down or significantly limit showers and thunderstorms for the afternoon, which at the current time is forecast to look quite similar to today. For now though, we'll continue with the thinking that things will clear out enough tomorrow morning for another round of convection to get going Sunday afternoon. Monday and Tuesday look to be slightly down in terms of convection as the ridge breaks down and slides slightly to the east. Things should ramp back up on Wednesday and Thursday as weak troughing to the west helps advect some additional moisture into the area from the south. The trough will push through into next weekend for another potential decrease in convective activity. Despite the daily chances for showers and thunderstorms, temperatures this week will remain above average, which for Tucson means the triple digits aren't going anywhere. Boo. && .AVIATION...Valid through 03/00Z. SKC-SCT clouds, locally BKN at times, 10k-15k ft MSL through much of the period. Isolated to scattered -TSRA/-SHRA this afternoon mainly east to south of KTUS and continuing well into this evening and possibly through the night. Tstm gusts to near 45 kts may occur with stronger TSRA during the afternoon and early evening hours. SFC wind NWLY at 8-14 kts with gusts of 20-25 kts into this evening and again Sunday afternoon, otherwise wind variable to 10 kts. The strongest speeds should occur across the Upper Gila River Valley near KSAD. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect isolated to scattered mainly afternoon and evening thunderstorms favoring locations east to south of Tucson through much of next week. Overall, Monday and Tuesday may be somewhat less active days. Except for some elevated 20-foot northwest winds in the upper Gila River valley today and Sunday, 20- foot winds winds will generally follow typical diurnal patterns at less than 15 mph apart from thunderstorm wind gusts. High temperatures will remain 4 to 8 degrees above normal through the middle of next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning in effect until 8 PM MST this evening for AZZ501>506-509. && Carpenter/Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 1, 2:12 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
212 PM MST Sat Aug 1 2020
AZZ509-510-012200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
212 PM MST Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 300 PM MST...
At 211 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Blue, moving southwest at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rose Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3319 10924 3343 10957 3365 10926 3352 10904
3346 10905
TIME...MOT...LOC 2111Z 038DEG 14KT 3353 10921
CarpenterSpecial weather statement, Aug 1, 3:06 PM MST, 58 minutes before
Special Weather Statement National Weather Service Tucson AZ 306 PM MST Sat Aug 1 2020 AZZ509-510-012300- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 306 PM MST Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL GREENLEE COUNTIES UNTIL 400 PM MST... At 306 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Morenci, or 8 miles north of Clifton, moving south at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clifton, Morenci, York, Three Way and Guthrie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3331 10952 3328 10910 3287 10914 3304 10969 TIME...MOT...LOC 2206Z 011DEG 20KT 3315 10924 Cerniglia
Special weather statement, Aug 1, 3:46 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
346 PM MST Sat Aug 1 2020
AZZ506-509-510-012330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-
346 PM MST Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 430 PM MST...
At 346 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of San Carlos, or 24 miles east of Globe, moving south at
15 mph.
Half inch hail and wind gusts up to 55 mph will be possible with
this storm.
Locations impacted include...
San Carlos Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3319 11015 3318 11047 3320 11046 3319 11041
3320 11040 3328 11046 3338 11044 3340 11040
3340 11037 3343 11032 3343 11029 3344 11028
3344 11022
TIME...MOT...LOC 2246Z 356DEG 11KT 3338 11033
CernigliaThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:44 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 107 min |
| Jul 31, 6:18 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 117 min |
| Jul 31, 6:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 31, 7:14 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
| Jul 31, 7:19 PM MST | Special Weather Statement | TWC | Santa Cruz | 26 min |
| Jul 31, 7:28 PM MST | Special Weather Statement | TWC | Greenlee | 47 min |
| Jul 31, 8:15 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 31, 8:15 PM MST | Special Weather Statement | TWC | Greenlee | 45 min |
| Jul 31, 10:26 PM MST | Special Weather Statement | TWC | 49 min | |
| Aug 1, 2:12 PM MST | Special Weather Statement | TWC | Greenlee | 48 min |
| Aug 1, 2:34 PM MST | Areal Flood Advisory | TWC | Greenlee | 3 hr |
| Aug 1, 2:41 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 49 min |
| Aug 1, 3:06 PM MST | Special Weather Statement | TWC | Greenlee | 54 min |
| Aug 1, 3:46 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 1, 4:46 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 44 min |
| Aug 1, 4:49 PM MST | Special Weather Statement | TWC | Graham | 26 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.